TSH 43.2 & T4 9.8

TSH 43.2 & T4 9.8

Hey I've just had a call from my chemo nurse to advise that my thyroid levels have gone haywire... so I'm booked into my gp for an appointment this afternoon.

But just wondering if any one can tell me - will this be the reason for me really struggling to loose weight, and being way more tired than usual?

I have cancer of the stomach and liver (GIST Cancer) the chemo I am taking can mess around with my thyroid function. .. but I just need to know in laymans terms ... what to expect going forwards!

Kind regards jem

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

5 Replies

oldestnewest
  • Welcome to our forum JemmaP1.

    First thing of course is to say I am sorry you are undergoing cancer treatment at present so you definitely didn't need to be hypothyroid too.

    First, your TSH is too high and it is trying to flag your thyroid gland to produce the necessary hormones. A normal range is up to around 5, so your pituitary gland (where TSH comes from) is working overtime.

    You will be given levothyroxine a synthetic thyroid hormone and it is usually 50mcg to start with and a blood test every six weeks and an increase of 25mcg until your TSH is 1 or lower and you should feel much better.

    When you have a blood test for your thyroid hormones it has to be the earliest possible, fasting (you can drink water) and allow a gap of 24 hours between your last dose of levo and the test and take afterwards. This keeps your TSH at its highest as doctors are apt to reduce it if TSH looks too low.

    Levothyroxine should be tken first thing on an empty stomach with one full glass of water and wait about an hour befor eating. Food can interfere with the uptake. The doctor should also do a B12, Vit D, iron, ferritin and folate to make sure these aren't deficient.

    Your photo is cute and you do look a lovely. With best wishes for your continuing treatment for cancer :)

  • Thank you Shaw's, thank God for filters!!! Lol.

    Yes cancer is really tuff and all the side effects and drugs that come with it!

    I have just been to see a gp.... who had no idea what to do with me and actually dismissed the fact of giving me thyroxine as she wasnt sure it was the right thing to do.... it was a very frustrating appointment. ...

    Just waiting on a call back from my chemo nurse... I'm one tired frustrated mummy right now 😪

  • It is ridiculous that you - being very ill, have to do the groundwork. I am sure you need 50mcg of levothyroxine at the very least with blood tests every six weeks. You will be having symptoms of hypo too and you might not know which one is caused by either of your diseases.

    Your TSH is high and the criteria before being diagnosed is a TSH of 10, although the top of the range is 5. In other countries we are diagnosed if TSH is 3+. I shall give you a list of symptoms anyway just for information.

    thyroiduk.org.uk/tuk/about_...

    thyroiduk.org.uk/tuk/testin...

  • Thank you very much - very pleased I found this page!

  • If you have liver problems it is likely that you aren't converting T4 to T3 well, so you might need T3 as well as levo. However, things may sort themselves out as the cancer is cured. Anythingj you can do to support your immune system, including rest, should help. You can't expect to be able to run around while having chemo - your body is trying to tell you it needs help. In some ways, not being able to lose weight is positive with cancer as so many die from caxechia. Not to say that you shouldn't have thyroid meds, but it's much more difficult to be sure when you have a serious illness.

You may also like...